Jay Lake (jaylake) wrote,
Jay Lake
jaylake

[cancer] A very bad couple of days

Yesterday and last night were as awful in their way as the violent lower GI disturbances of Friday. Today (Sunday) isn’t promising to be a whole lot better, though things are a bit low key so far, so maybe I am being pessimistic.

On the plus side, H— took me and [info]the_child to the circus yesterday here in town. That was fun, in a sort of cultural-experience-I-don’t-need-to-repeat kind of way. It would have been more fun if I could have teleported from Nuevo Rancho Lake into my seat at Rose Garden and back again, as the logistics of getting in and out with 10,000 of my closest friends and their tiny children were a bit daunting. This was a small touring subset of the big circus, mostly animal acts and acrobats. Always interesting to see people pushing the limits of human achievement. And really, who knew you could train dromedaries so well?

As for the GI stuff, a few details for them what wants it.

Under cut for medical and digestive TMI

About midnight Thursday night/Friday morning, I started experiencing overactive bowel movements accompanied by very severe gas. Stool was still firm, so it wasn’t really diarrhea, but subjectively the experience wasn’t much different. By midmorning Friday I’d experience eight or ten increasingly violent, copiously productive bowel movements, and my rectum and anus were quite sore. While I’ve had innumerable bouts of diarrhea and overproductive bowels on my two chemo regimens, this was about the worst I’d ever experienced for intensity, frequency and pain.

Violent lower GI disturbance is a known side effect of my current chemotherapy regimen, FOLFIRI. So far I’ve been fairly lucky. What my oncologist wants me to do in these situations is take Imodium to shut it down, in order to rest my bowels and deter the fluid loss that inevitably accompanies these events. The problem is that ever since my colon surgery, I overreact dreadfully to any constipating agent such as opiates or Imodium. It’s basically a concrete enema for me, which causes a whole different roster of problems. So normally I just tolerate the bowel activity, take a lot of fluids and ride it out.

What was going on Friday morning was so overwhelming I couldn’t think straight or accomplish much of anything. So I took the Imodium.

It had no effect.

So took more Imodium.

By mid-Friday afternoon, I was shut down completely.

Mind you, all this does is shut down the passing of stool. It doesn’t shut down whatever’s creating the problem further up in my digestive system. In this case, chemo-induced distress, probably exacerbated by excessive lactose consumption. (Chemotherapy seems to make me transiently lactose-intolerant.)

I got through Friday evening in fairly good order, but by overnight and Saturday morning I was experiencing persistent bowel cramping, as a deep, stabbing sensation that pretty much overwhelmed me every time it happened, and as a distracting dull ache and bloat the rest of the time. My GI was still producing gas and stool, it just had nowhere to go. By midday Saturday this was so bad all I could do was lie flat in my recliner and rest with a heating pad on my abdomen in an attempt to relax the muscles involved. (Luckily I had gotten my writing time in Saturday morning before it really grew out of control.)

We already had paid for the circus tickets, so I went, but was balanced between deep discomfort and significant pain the entire time. That made it difficult to enjoy the show. I came home and endured a great deal more of the stabbing pain, until about nine o’clock, twenty-seven hours after I’d taken the Imodium, things opened back up again.

I was up five times in the night with the same symptoms as Friday morning.

So my choices are sleeplessness, overwhelming distraction, and butt pain, along with hours on the toilet; or sleeplessness, overwhelming distraction, and abdominal pain, along with hours lying flat in my easy chair. If I shut it off with Imodium, I suffer longer and I still have to experience the diarhhea later.

I can probably ameliorate this a bit with diet. Eating very simply and probiotically, whole foods, fiber and no lactose, would slow things down a little. But the problem isn’t bad food, or a specific food reaction. The problem is the chemotherapy attacking my digestive tract. All the while I’m dealing with food craving and aversions at the consumption end which don’t align at all with the causes and treatments for the bowel distress.

This makes me feel very trapped. Trapped on my toilet, trapped by my bowels, trapped by the pain and distress. I’ve commented before that I’d rather have bowel distress than nausea, because at least I can still think and function with bowel distress. I believe I’ve finally hit the limits of that.

I hope like hell I don’t have to go through increasingly worse versions of this over the next six chemo sessions. It’s overwhelming, and deeply discouraging.

Originally published at jlake.com. You can comment here or there.

Tags: cancer, health, personal
Subscribe
  • Post a new comment

    Error

    Anonymous comments are disabled in this journal

    default userpic

    Your reply will be screened

  • 12 comments